Serum bilirubin increases when PEG-interferon and ribavirin are used with atazanavir
This was a retrospective study of 72 HCV/HIV co-infected patients who initiated HCV therapy (peg-IFN weekly and ribavirin 1000-1200 mg/day) and were on either an atazanavir-containing regimen (n=36) or other antiretrovirals (not including indinavir, n=36). Fourteen subjects in the atazanavir group and six in the control group were then excluded from analysis due to poor drug adherence.
The major finding was that on average serum bilirubin increases following initiation of peg-IFN and ribavirin were 1.9-fold higher in patients on atazanavir than in controls. In the atazanavir group, the proportion of patients with grade 3-4 hyperbilirubinaemia increased from 2/22 to 10/22 after beginning hepatitis therapy. No controls developed hyperbilirubinaemia.
The elevation in serum bilirubin levels is directly related to the haemoglobin decline as a result of ribavirin use and haemolysis.
The clearance of the increased bilirubin is compromised by atazanavir.
Rodriguez-Novoa S et al. Increase in serum bilirubin in HIV/hepatitis-C virus co-infected patients on atazanavir therapy following initiation of pegylated-interferon and ribavirin. AIDS, 2008, 22(18): 2535-2548.